This case study is based on the premise that you are working in a hospital that services a number of remote Aboriginal communities. You are contacted by a community nurse from a remote Aboriginal community about John, a 19 year old Aboriginal man who has been brought to the clinic by his relatives because he is acting strangely. He has not been sleeping and this irritates the relatives he is staying with because he moves around their house at night. He has been noted to talk to himself and has been inappropriately angry with his relatives at times.
The case study can be found in the Royal Australian and New Zealand College of Psychiatrists (RANZCP) fourth module on Indigenous health: Review a model of mental health service delivery in an Aboriginal or Torres Strait Islander community.
You obtain a history that John has not had previous episodes of psychiatric illness that the clinic is aware of.
John has been a petrol sniffer in the past and recently has been smoking cannabis regularly. His cousin committed suicide by hanging himself in the community two weeks ago and John started sniffing petrol again shortly after this event. He also had an uncle who committed suicide a few years previously after a period of acting strangely. With specific questioning, John does not appear depressed and does not appear to have any ideas that are out of context with his culture. He does appear to giggle to himself at times and on one occasion, was noted to put a small stone in both ears as if he was trying to block out sound.
A discussion is held with the nurse as to what medication is commonly stocked at the clinic. Medications commonly stocked are likely to be Chlorpromazine, Haloperidol and Diazepam, although atypical antipsychotics are now becoming more available. Initial management is the administration of Haloperidol and Diazepam along with some explanation to the young man’s family about the plan of action and instructions to return to the clinic if the symptoms continue.
You also mention to the clinic nurse the possibility of extrapyramidal side‐effects as a result of the psychotropic medication. You ask the nurse to refer to a publication such as the “CARPA Manual”, which is a resource guide designed for Aboriginal communities on how to deal with a range of common problems, including mental illness.
A few hours later, the nurse makes contact again. The young man’s symptoms have not settled. He appears to be becoming more agitated and the family are concerned that he may “suicide himself” like his cousin a few weeks earlier. It is also noted that the settlement does not have a regular police presence, with the nearest station a few hours away down a dirt road. It does however have an airstrip. Plans for air evacuation (or road evacuation with reasonable road access) of the young man should be put in place, using the provisions of the Mental Health Act if necessary. Issues that have to be considered include care of the young man prior to the aircraft arriving. This may involve further sedative medication and negotiating with relatives to assist in the care of the young man.
John is placed on a stretcher and intravenous access established. A restraint net is placed over the stretcher to ensure his safety during the flight. You request that a relative who is acceptable to the young man accompanies him to the hospital to assist with “cultural familiarity issues” and translating, if necessary, as the hospital may have Aboriginal translators but they may not be proficient in the young man’s traditional dialect.
In some Aboriginal communities in the Top End of the Northern Territory, there may be five spoken traditional languages, as well as a range of dialects.
John arrives at the hospital in a sedated state. He is accompanied by his “Aunt” Matilda, who is in the right relationship category to give information about John and to talk to him if necessary. After the sedating medication wears off, John is noted to be laughing and responding to auditory and possibly visual hallucinations. He is attempting to remove his clothing and is rubbing his groin. You decide to assess John’s mental state using a culturally informed perspective. The interview involves Matilda and an Aboriginal Mental Health Worker. John is given a thorough physical examination, including a thorough neurological examination and the usual range of investigations that are available to other young people presenting with the first episode of psychosis, including a CT brain scan. As John has a history of cannabis abuse and petrol sniffing, a blood lead is also enlisted to exclude lead encephalopathy as a cause of John’s current mental state, plus a urine drug screen checking for cannabis. A syphilis test is also performed, as it is reported that syphilis is endemic in John’s community. John has a normal physical examination and his investigations are unremarkable, apart from a positive urine drug screen for cannabis and a blood lead reading just below the higher range of normal. You consult a medical registrar who does not think that lead chelation therapy is appropriate in the current circumstances.
John is made an involuntary patient under the Mental Health Act and he responds to medication with Zuclopethixol Acetate and Olanzapine. You regularly review his condition in association with Auntie Matilda and the Aboriginal Mental Health Worker.
A few days after his admission, one of the ward nurses comments that she had seen a similar case in another location and an Aboriginal healer had been called in to help with the patient. She recommends this in John’s case. You approach Auntie Matilda and the Aboriginal Mental Health Worker to seek their opinion about whether there are issues in John’s case that require the services of an Aboriginal healer. Auntie Matilda does not feel this is so and she has a further telephone call with John’s relatives in the community to confirm, to which they agree.
John’s mental state settles and after a few days. Auntie Matilda considers that he is pretty much back to his normal self. The treating team decide that the most likely diagnosis for John is psychosis secondary to substance intoxication, but that schizophreniform illness cannot be excluded. Auntie Matilda approaches you however, worried about the suicide of John’s cousin and John’s continuing abuse of cannabis and petrol. It is time to consider how to continue John’s management in the community on his return from hospital.
John and Auntie Matilda are then involved in a group session with the treating team including the Aboriginal Mental Health Workers. An explanation is given to John and Auntie Matilda about the likely effects of petrol and cannabis on John’s mental state. An attempt is also made to examine John’s feelings about his cousin’s death. John reports that he does think about his cousin and, while his death makes him sad, he does not think that he will do anything similar. He does not appear depressed and Auntie Matilda feels that he was in a similar mental state, prior to the suicide of his cousin. As discharge from hospital is discussed, John becomes reluctant to return home and seems to be preoccupied and withdrawn. There is no evidence of recurrence of psychosis.